Posted by Racer on December 14, 2008, at 10:51:06
In reply to Re: SSRI insomnia, restlessness, poor concentratio, posted by crittercuddler on December 14, 2008, at 4:01:56
>I have been hospitalized three times this year, each for a week, already. Each time I was titrated up quickly or started on a dose of an SSRI I couldn't handle. The acute hospitalization strategy has not worked for me. With my sensitivity issues, it is just not practical.
A lot of times I read things on this board about people being "medication sensitive," with a negative implication involved. The way I see it, being sensitive to a medication can be a very, very good thing -- it means that one is sensitive to the effects of a medication, which is a necessary component for any medication to be effective. If you're not sensitive to its effects, after all, it isn't likely to work.
And while there are a lot of good arguments in favor of a slow, gradual upward titration on medications, the argument I use with my psychopharmacologist is the opposite: since I'm going to experience adjustment effects every time a dosage is increased, let's titrate more quickly and get it over with. I don't mean going from 0 to 60 at NASCAR speeds, but I do mean not cutting pills into quarters to start with. It's hard, but again -- the strategies we have in place to help me tolerate the adjustment phase work to minimize my distress at a faster titration schedule.
> All the possible drug combinations overwhelm me very much. I am constantly obsessing about how endless my search will ultimately be to find the "perfect" combo and I just end up spiraling deeper into depression. Whatever I am prescribed, through research and much obsessing I soon decide it would probably be a better idea that I be on something else.
It sounds as though you're aware that your obsessiveness in this area is not serving you well. Aside from all the psychological aspects, it also seems to be preventing you from staying with any course of treatment long enough to benefit from it.
Can you think of anything you might try to improve your ability to tolerate these adjustment periods?
It also sounds to me as though you may be getting into a vicious circle of expecting bad side effects, which creates anxiety about whether you'll experience them, leading to symptoms which might be the anxiety and might be side effects of the medication, and so on. Do you think there might be an element of the self-fulfilling prophecy there?
I do wish you luck.